Alert archive / Florida / Beach Hazards Statements in 2018
Beach Hazards Statement 26, NWS Melbourne, FL
NWS Melbourne, FL issued this beach hazards statement at Nov 23, 2018, 4:52 AM EST for Volusia County, Florida. It took effect at Nov 23, 2018, 5:00 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2018, 4:52 AM EST (09:52 UTC)
- In effect from
- Nov 23, 2018, 5:00 AM EST
- Expired
- Nov 23, 2018, 7:00 PM EST
- In force
- 14 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 9.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
035 WHUS42 KMLB 230952 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 452 AM EST Fri Nov 23 2018 FLZ047-141-147-240000- /O.NEW.KMLB.BH.S.0026.181123T1000Z-181124T0000Z/ Southern Brevard County-Coastal Volusia County- Northern Brevard County- 452 AM EST Fri Nov 23 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Melbourne has issued a Beach Hazards Statement for Rough Surf and a High Risk for numerous strong and dangerous Rip Currents at the Volusia and Brevard County beaches, which is in effect through 7 PM this evening. * HAZARDS...Large breaking waves of 5 to 6 feet, and numerous, life-threatening Rip Currents. * TIMING...Rough surf will be present all day. The threat for rip currents will be highest from 1100 AM late this morning through 500 PM this afternoon due to tidal effects. Rips will exist all day near piers, jetties and reefs. * LOCATION...The surf zone of Volusia and Brevard Counties. * POTENTIAL IMPACTS...Rough surf can knock you down and make you susceptible to seaward flowing rip currents. Weak swimmers may not want to enter the water above their knees, and may want to consider staying out of the surf altogether. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Nov 23, 4:15 AM EST, 37 minutes earlier.
Area forecast discussion, Nov 23, 4:15 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
415 AM EST Fri Nov 23 2018
.DISCUSSION...
...Breezy Conditions With Building Seas and Surf Expected Along
Coastal Volusia and Brevard Counties Today...
Current...Inverted surface trough developing offshore the ECFL coast
as forecast. Surge in onshore winds has made it through Volusia and
as afar south as central Brevard County since midnight, as seen in
data from buoy 41009, which showed a surge in winds to 25P30KT and
seas to 7FT. Strongest convergence and more widespread precip has
remained offshore and north of Volusia/north Brevard, which had been
highlighted for higher rain chances through this morning. Otherwise,
a mix of multichannel GOES-16 IR and RGBNTM imagery show the
expansive mid cloud deck which had been over the central/southern
CWA moving offshore, while low stratus which had formed primarily
over Lake County and the four corners region was now mostly west of
the area.
Today-tonight...Minimal change to the expected evolution of the
inverted trough offshore. This feature will remain offshore today,
perhaps forming a broad/weak low as it begins to lift northward
by tonight as the strong eastern CONUS high to its north shifts
eastward. Breezy conditions for Volusia-Brevard will abate by
late this afternoon as the local pressure gradient starts to relax.
While the onshore surge will spread southward a little more today,
the past couple model guidance cycles have backed off on speeds a
bit. Because of this, forecast will be for "breezy" rather than
"windy" conditions there, with breaking waves more on the order of 5-
6FT rather than 6-8FT. Hence, it doesn't look like seas/surf will
quite reach 7FT level supporting an Advisory for High Surf. Have
brought POPs down to around 40 percent for coastal Volusia through
early evening, tapering back to 20-30 to areas to the south and
inland, and 20 or less for the southern CWA. Showers over land will
diminish and shift offshore late tonight as flow quickly start to
veer to south and S-SW toward sunrise.
Max temps will reach the L-M70s across the north, and U70s-80F for
the central to far south. Mins in the L60s.
Sat-Sun...Aloft, the flow will remain nearly zonal through the
period. At the surface, a low pressure system along the southeast
U.S. coast will finally move away with weak high pressure briefly
entering the picture as another cold front will push into north
Florida by sunrise Mon morning. Enough residual moisture will remain
for around a 20pct or less chance for light precipitation, though
most places will remain dry. Highs generally in the U70s to L80s.
Lows mainly in the 60s with normally cooler rural locations
potentially realizing U50s.
Mon-Thu...The flow aloft will remain nearly zonal for much of the
period until Thu when mid-level energy amplifies across Texas and
the Gulf Coast. The previous mentioned surface boundary will press
through ECFL late on Mon-Mon night and become quasi-stationary
across south FL/FL Straits as high pressure builds into the
southeast U.S. through mid-week. From here, medium range models
differ on timing/placement and strength of surface/upper-level
features. It appears upper level energy will help in developing a
weak surface low over the Gulf that will ride along the former
boundary and push across the south-central FL peninsula. This could
happen late Wed overnight or later in the day on Thu. Confidence is
low here until better model consistency presents itself. There may
be the potential for locally heavy rain with this system, especially
over our southern counties (Okeechobee/Treasure Coast), but will
have to wait until things become more clear.
While highs are still expected to be in the U70s/L80s on Mon there
will be a cool-down behind this latest system as lows Mon night/Tue
morning fall into the 50s, except L60s immediate Treasure Coast and
barrier islands and possibly U40s north of I-4 in normally cooler
spots. Highs on Tue-Wed will range from the M-U 60s near/north of I-
4 and L-M70s southward with L-M70s almost everywhere on Thu, except
U70s St. Lucie/Martin counties. Lows Tue night/Wed morning in the
50s except for M-U40s I-4 northward. Generally 50s for lows Wed
night into Thu morning with perhaps L60s immediate Treasure Coast.
Greatest precip threat along/north of I-4 on Mon at 30-40pct and
20pct south of here. There may be enough residual moisture around
for 30pct PoPs on Tue and well south of Orlando on Wed; all
depending on how much drier air is able to filter into the peninsula
following the most recent boundary. Timing remains an issue for the
potential of increasing PoPs Wed night thru Thu night with the next
developing/approaching system.
&&
.AVIATION...Low end MVFR stratus with CIGs BKN-OVC012-015 have been
shifting west of LEE, and appear as if they will stay N and W of our
aerodromes. Scattered MVFR showers expected with highest chances for
DAB-TIX, however with POPs now <50. it no longer meriting any TEMPO
groups.
&&
.MARINE...Today-tonight...Because models have backed off on the peak
winds by about 5 knots, near-gale conditions seem more unlikely to
occur, and as such have canceled the Gale Warning for the Volusia-
Brevard Atlantic waters. We'll still be in solid SCA conditions -
20-25KT with seas building up to 8-11FT well offshore Volusia County
and 7-9FT farther south and inland. Made minor timing adjustment to
slightly delay onset of SCA conditions spreading south and toward
shore south of Sebastian Inlet. Winds will slacken as they rapidly
veer to SE, S and SSW late tonight, with seas slower to subside.
Sat-Sun...Latest system along the southeast U.S. coast will finally
move eastward into the western Atlc. The pressure gradient will
weaken over the area with westerly winds decreasing to 6-10 kts
areawide. These winds, remaining light Sat night, appear to become
more SSW late and toward Sun morning and during the day. Wind speeds
increase again Sun night in upwards of 15 kts over the open Atlc and
will become more westerly again. Seas begin the period 5-7 ft near
shore and 7-9 ft Gulf Stream. As the winds decrease, seas also begin
to subside to 4-6 ft offshore Sat night and 3-4 ft near shore by Sun
morning. We may be able to shave another 0.5-1.0 ft off these values
through Sun-Sun night.
Mon-Tue...A cold front over north FL early in the period will swing
across the local coastal waters late Mon-Mon night and eventually
stall over the southern peninsula on Tue. WSW-W winds ahead of the
boundary will transition to NW Mon night behind it through Tue. Seas
generally 2-3 ft near shore and 3-4 ft offshore
&&
.FIRE WEATHER...No critical RH concerns. Breezy winds at the surface
and strengthening in the transport layer will result in elevated
dispersion values this afternoon, especially across Volusia/Brevard
Counties.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 63 78 62 / 40 40 20 10
MCO 77 62 81 64 / 30 10 20 10
MLB 77 64 82 65 / 30 20 20 10
VRB 78 63 81 65 / 30 20 20 10
LEE 77 62 78 64 / 20 20 20 10
SFB 77 62 80 64 / 30 20 20 10
ORL 77 63 80 65 / 30 20 20 10
FPR 78 62 82 61 / 30 20 20 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EST Saturday for Flagler Beach
to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
Line to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line
to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 4 PM this afternoon to 4 PM EST
Saturday for Sebastian Inlet to Jupiter Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm.
&&
SHORT TERM/AVIATION...Cristaldi
LONG TERM/DSS/IMPACT WX...SedlockHazardous weather outlook, Nov 22, 7:18 PM EST, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 718 PM EST Thu Nov 22 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-231100- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 718 PM EST Thu Nov 22 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .THUNDERSTORM IMPACT... Isolated storms will develop over the coastal waters of Volusia and Brevard counties tonight and may also develop along the coast from the Cape northward. Main storm threats will be dangerous lightning strikes, brief gusty winds and locally heavy rainfall. .FLOOD IMPACT... Any persistent bands of showers or isolated storms that develop along the coast tonight, mainly north of the Cape will be capable of producing locally heavy rainfall around 2 to 3 inches. This may cause minor flooding of roadways and poor drainage areas. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts near 35 knots will be possible in any stronger showers that push onshore, or isolated storms that develop near the coast and over the Atlantic waters north and east of Cape Canaveral tonight. .WIND AND SEA IMPACT... Marine conditions will continue to deteriorate, as east to northeast winds increase up to 20 to 25 knots into late tonight north of Sebastian Inlet, with seas building to 7 to 8 feet offshore. A Small Craft Advisory is in effect for these waters and will expand southward into the Treasure Coast waters by late tonight. Frequent gusts to gale force will be possible across the coastal waters of Volusia and Brevard counties toward daybreak Friday, with a Gale Warning going into effect for these waters late tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Marine and surf conditions will deteriorate further on Friday. Hazardous seas of 7 to 10 feet nearshore and 10 to 13 feet offshore will produce large and pounding surf along the beaches, particularly north of Cape Canaveral. Minor beach erosion will be possible around the time of high tide beginning Friday morning. Conditions are expected to gradually improve over the weekend as offshore flow develops; however, the threat of rip currents will remain elevated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Weitlich
Nearby
Beach Hazards Statements in Florida, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.